Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 283, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2020, 7:35 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2020, 7:35 PM CDT (00:35 UTC)
- Expired
- Aug 4, 2020, 8:30 PM CDT
- In force
- 55 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Brown County, NE, Keya Paha County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 136 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 7:42 PM CDT | HAIL 1.75 | 5 Nnw Burton, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
236
WUUS53 KLBF 050035
SVRLBF
NEC017-103-149-050130-
/O.NEW.KLBF.SV.W.0283.200805T0035Z-200805T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
735 PM CDT Tue Aug 4 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northern Rock County in north central Nebraska...
Northeastern Brown County in north central Nebraska...
Eastern Keya Paha County in north central Nebraska...
* Until 830 PM CDT.
* At 735 PM CDT, a severe thunderstorm was located near Wewela, or 12
miles north of Springview, moving south southeast at 25 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Springview, Burton, Keller Park State Recreation Area, Nets Peak,
Thomas Creek State Wildlife Management Area and Mariaville.
This includes the following highways...
Highway 183 between mile markers 203 and 225.
Highway 12 between mile markers 50 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4299 9949 4283 9925 4279 9926 4278 9924
4277 9924 4266 9979 4300 9979
TIME...MOT...LOC 0035Z 343DEG 23KT 4299 9967
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...<50MPH
$$
Buttler1 follow-up statement
001
WWUS53 KLBF 050102
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
802 PM CDT Tue Aug 4 2020
NEC017-103-149-050130-
/O.CON.KLBF.SV.W.0283.000000T0000Z-200805T0130Z/
Rock NE-Brown NE-Keya Paha NE-
802 PM CDT Tue Aug 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHERN ROCK...NORTHEASTERN BROWN AND EASTERN KEYA PAHA
COUNTIES...
At 801 PM CDT, a severe thunderstorm was located 11 miles east of
Springview, moving southeast at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Springview, Burton, Keller Park State Recreation Area, Nets Peak,
Thomas Creek State Wildlife Management Area and Mariaville.
This includes the following highways...
Highway 183 between mile markers 203 and 225.
Highway 12 between mile markers 50 and 77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4299 9949 4283 9925 4279 9926 4278 9924
4277 9924 4266 9979 4300 9979
TIME...MOT...LOC 0101Z 335DEG 23KT 4287 9953
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...<50MPH
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:56 PM CDT, 39 minutes earlier.
Area forecast discussion, Aug 4, 6:56 PM CDT, 39 minutes before
Area Forecast Discussion National Weather Service North Platte NE 656 PM CDT Tue Aug 4 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 240 PM CDT Tue Aug 4 2020 A weak shortwave is evident late this morning across northern WY per WV imagery. This will slowly track southeast through the afternoon. Mid-level lift and weak WAA continues to aid in some scattered elevated showers and isolated thunder. A leeward surface trough will be located across eastern WY southward to near the Denver metro by late this afternoon. Persistent upslope flow and lift associated with the shortwave will lead to the development of scattered thunderstorms near the surface trough. These will attempt to push eastward into the Nebraska Panhandle early this evening. Sufficient instability should be present in this area along with 35-40 kts of 0- 6km bulk shear. This should allow for storm organization with a few supercells producing large hail possible initially. The last several runs of the HRRR have brought the activity about as far east as Highway 2 (near Ogallala) by mid evening. After mid-evening convection quickly diminishes as convection tries to push farther east. This could be due to earlier cloud cover and less instability with eastward extent. There is at least some chance that convection could become elevated and continue moving east/southeast through the night, but models have been struggling with this scenario. In fact, most of the HREF members have activity done by late evening in our area. The low-level jet really isn't very strong tonight and there is a lack large scale lift. For these reasons will lower pops some tonight and focus chances mainly this evening across portions of west central and southwest Nebraska. Another round of convection is expected to develop along the leeward surface trough across eastern WY into northern CO Wednesday afternoon. Most models actually have more robust development tomorrow (compared to today). Better instability also exists farther east with activity moving farther east Wednesday evening. Activity Wednesday evening could be supported by a better shortwave which is indicated in the NAM. 0-6km shear is once again sufficiently strong (30-40 kts) for storm organization. Otherwise warmer temperatures (mid to upper 80s) expected Wednesday as heights slowly rise with the upper ridge building northward. The axis of the ridge will be oriented south to north across the Rockies. Low-level moisture will also be slowly increasing with dew points rising into the lower 60s. .LONG TERM...(Thursday through Tuesday) Issued at 240 PM CDT Tue Aug 4 2020 Upper level ridge axis gradually shifts eastward and will be centered along the western High Plains by Saturday morning. As heights continue to rise and the flow aloft decreases, so will the scattered thunderstorm chances. Temperatures will continue to warm with highs in the 90s most areas by this weekend. Rather humid conditions expected as well with upper 60s to lower 70s surface dew points working there way to the west into western Nebraska by Friday into Saturday. The ridge may flatten a little by early next week as a stronger shortwave with flow aloft increasing from the west a bit. A weak cold front could also move southward into the area by Monday which could provide focus for scattered storms once again. Highs cool slightly by early next week into the mid 80s to around 90F. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 635 PM CDT Tue Aug 4 2020 VFR conditions expected to prevail at both TAF sites through the period. Backing winds are expected at VTN into tomorrow afternoon with the approach and passage of a cool front. Watching convective debris north of LBF, but left out mention for now with lower confidence in its progression southward. Even if this convective debris does make it into LBF, CIGs are still expected to remain VFR. Don't anticipate the need to include even VCTS at LBF with the thunderstorm activity to the northwest expected to diminish over the next couple hours. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Brown
Hazardous weather outlook, Aug 4, 3:19 PM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 319 PM CDT Tue Aug 4 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-052030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 319 PM CDT Tue Aug 4 2020 /219 PM MDT Tue Aug 4 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated thunderstorms are possible this evening in western Nebraska. Strong to severe storms are possible, with the greatest potential generally along and west of Highway 83. Large hail and damaging winds are the primary threats with the strongest storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. On Wednesday, strong to severe storms will be possible across the western Sandhills into southwest Nebraska during the afternoon and evening hours. Hail and wind are the main threats. Isolated thunderstorms will be possible daily mainly during the late afternoon and evening hours Thursday through Sunday. Stay tuned to later forecasts regarding severe potential. .SPOTTER INFORMATION STATEMENT... Please report any observed severe weather or rainfall reports to the National Weather Service. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 4, 5:50 PM CDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service North Platte NE 550 PM CDT Tue Aug 4 2020 NEZ005-094-042330- Eastern Cherry NE-Western Cherry NE- 550 PM CDT Tue Aug 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 630 PM CDT/530 PM MDT/... At 549 PM CDT/449 PM MDT/, Doppler radar was tracking a strong thunderstorm 12 miles west of Merritt Reservoir, or 34 miles southwest of Valentine, moving southeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Highway 97 crossing the North Loup River, Highway 97 crossing Big Creek and Steer Creek Campground. This includes Highway 97 between mile markers 89 and 111. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Merritt Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4261 10127 4271 10112 4247 10068 4229 10098 TIME...MOT...LOC 2249Z 311DEG 20KT 4259 10111 Snively
Special weather statement, Aug 4, 6:14 PM CDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service North Platte NE 514 PM MDT Tue Aug 4 2020 NEZ004-022-042345- Sheridan NE-Garden NE- 514 PM MDT Tue Aug 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARDEN AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 545 PM MDT... At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Ellsworth, or 28 miles east of Alliance, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ellsworth, Finnegan Lake, Kennedy Lake and Wild Horse Flats. This includes the following highways... Highway 250 near mile marker 4, and between mile markers 8 and 10. Highway 2 between mile markers 113 and 127. LAT...LON 4218 10244 4226 10232 4208 10202 4191 10233 TIME...MOT...LOC 2313Z 311DEG 19KT 4217 10233 Snively
Local storm report, Aug 4, 6:51 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT TUE AUG 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 W ELLSWORTH 42.06N 102.34W
08/04/2020 E1.00 INCH SHERIDAN NE PUBLIC
&&
CBROWNLocal storm report, Aug 4, 6:56 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT TUE AUG 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 W ELLSWORTH 42.06N 102.32W
08/04/2020 E1.75 INCH SHERIDAN NE TRAINED SPOTTER
&&
SNIVELYSpecial weather statement, Aug 4, 7:16 PM CDT, 19 minutes before
Special Weather Statement National Weather Service North Platte NE 716 PM CDT Tue Aug 4 2020 NEZ005-025-094-050100- Eastern Cherry NE-Western Cherry NE-Thomas NE- 716 PM CDT Tue Aug 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY AND NORTHWESTERN THOMAS COUNTIES UNTIL 800 PM CDT/700 PM MDT/... At 716 PM CDT/616 PM MDT/, Doppler radar was tracking a strong thunderstorm 11 miles west of Brownlee, or 22 miles northeast of Mullen, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Brownlee and Giant Hill. This includes Highway 83 between mile markers 159 and 168. LAT...LON 4233 10099 4245 10080 4217 10043 4201 10073 TIME...MOT...LOC 0016Z 321DEG 23KT 4234 10084 Buttler
Special weather statement, Aug 4, 7:30 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
630 PM MDT Tue Aug 4 2020
NEZ004-022-023-050115-
Sheridan NE-Grant NE-Garden NE-
630 PM MDT Tue Aug 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
NORTHWESTERN GRANT...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES UNTIL 715 PM MDT...
At 630 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ellsworth, or 31 miles east of Alliance, moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ellsworth, Ashby, Bingham, Finnegan Lake, Dominick Lake, Kincaid
Lake, Kennedy Lake and Wild Horse Flats.
This includes Highway 2 between mile markers 116 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4211 10231 4210 10204 4209 10189 4184 10198
4196 10237
TIME...MOT...LOC 0030Z 285DEG 12KT 4204 10226
JurgensenThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:16 PM CDT | Special Weather Statement | LBF | Thomas | 44 min |
| Aug 4, 7:22 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 53 min |
| Aug 4, 7:30 PM CDT | Special Weather Statement | LBF | Grant | 45 min |
| Aug 4, 8:09 PM CDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 27 min |
| Aug 4, 8:18 PM CDT | Special Weather Statement | LBF | Garden | 27 min |
| Aug 4, 8:25 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 50 min |
| Aug 4, 8:31 PM CDT | Special Weather Statement | LBF | Garden | 29 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.